Rational points over finite fields for regular models of algebraic varieties of Hodge type \(\geq 1\). (English) Zbl 1254.14019

Let \(R\) be a discrete valuation ring of mixed characteristic \((0,p)\), with perfect residue field \(k\) and fraction field \(K\). The main goal of this article is to prove the following:
Theorem. Let \(X\) be a proper and flat \(R\)-scheme, with generic fibre \(X_K\), such that the following conditions hold:
(a) \(X\) is a regular scheme.
(b) \(X_K\) is geometrically connected.
(c) \(H^q(X_K,{\mathcal O}_{X_K})=0\) for all \(q\geq1\).
If \(k\) is finite, then, for any finite extension \(k'\) of \(k\), the number of \(k'\)-rational points of \(X\) satisfies the congruence \[ |X(k')|\equiv 1\quad\mathrm{mod}|k'|. \] As explained in the article’s introduction, theorems of the above type, relating Hodge theoretic properties of \(X_K\) with congruences on the number of points with values in a finite field, have a long history, starting prominently with the Ax-Katz theorem.
Using the expression of the Zeta function of the special fibre \(X_k\) of \(X\) in terms of rigid cohomology and identifying its slope \(<1\) part with Witt vector cohomology, the above theorem can without much effort be reduced to the following deeper
Theorem. Let \(X\) be a regular, proper and flat \(R\)-scheme. Assume that \(H^q(X_K,{\mathcal O}_{X_K})=0\) for some \(q\geq1\). Then \[ H^q(X_k,W{\mathcal O}_{X_k,{\mathbb Q}})=0. \] This theorem is trivial if the condition that \(H^q(X_K,{\mathcal O}_{X_K})=0\) for some \(q\geq1\) is replaced by the condition that \(H^q(X,{\mathcal O}_{X})=0\) for all \(q\geq1\): then one can conclude with the obvious devissage argument.
The strategy in the general case followed here is to use results of \(p\)-adic Hodge theory relating the Hodge and Newton polygons of certain filtered \(F\)-isocrystals on \(k\).
In the case where \(X\) has semistable reduction, this strategy can be carried out straightforwardly: Namely, then the fundamental comparison theorem of Tsuji stating in particular the weak admissibility of the filtered \(F\)-isocrystals on \(k\) assigned to \(X\) by log crystalline cohomology is available.
The true challenge, however, is to go beyond the case of semistable reduction. Using de Jong’s alteration and Tsuji’s extension of the comparison theorems to truncated simplicial schemes, the proof of the above theorems is ultimately reduced to the following:
Theorem. Let \(X, Y\) be two flat, regular \(R\)-schemes of finite type, of the same dimension, and let \(f:X\to Y\) be a projective and surjective \(R\)-morphism, with reduction \(f_k\) over \(\mathrm{Spec} k\). Then, for all \(q\geq0\), the functoriality homomorphism \[ f_k^*:H^q(X_k,W{\mathcal O}_{X_k,{\mathbb Q}})\longrightarrow H^q(Y_k,W{\mathcal O}_{Y_k,{\mathbb Q}}) \] is injective.
This theorem is deduced from the existence of a trace morphism \[ \tau_{i,\pi}:Rf_*W{\mathcal O}_{Y_k,{\mathbb Q}}\longrightarrow W{\mathcal O}_{X_k,{\mathbb Q}} \] (depending on the choice of a factorization \(f=\pi\circ i\) where \(\pi\) is the projection of a projective space over \(X\) on \(X\), and \(i\) is a closed immersion), and the longest part of this article is devoted to the construction of this trace morphism. A first ingredient is a trace morphism \[ \tau_f^*:Rf_*{\mathcal O}_{Y}\longrightarrow {\mathcal O}_{X}. \] Another tool is then the theory of the relative de Rham Witt complex developed by Langer and Zink.
In the final section, a family of examples illustrating the first listed theorem is presented (this family of examples is not covered by the two cases in which the theorem admits short proofs as indicated above).


14F30 \(p\)-adic cohomology, crystalline cohomology
Full Text: DOI arXiv


[1] J. Ax, ”Zeroes of polynomials over finite fields,” Amer. J. Math., vol. 86, pp. 255-261, 1964. · Zbl 0121.02003
[2] P. Berthelot, Cohomologie Cristalline des Schémas de Caractéristique \(p&gt;0\), New York: Springer-Verlag, 1974, vol. 407. · Zbl 0298.14012
[3] P. Berthelot, S. Bloch, and H. Esnault, ”On Witt vector cohomology for singular varieties,” Compos. Math., vol. 143, iss. 2, pp. 363-392, 2007. · Zbl 1213.14040
[4] P. Berthelot and A. Ogus, Notes on Crystalline Cohomology, Princeton, N.J.: Princeton Univ. Press, 1978. · Zbl 0383.14010
[5] N. Bourbaki, Éléments de mathématique. Algèbre. Chapitres 1 à 3, Paris: Hermann, 1970. · Zbl 0211.02401
[6] B. Conrad, Grothendieck Duality and Base Change, New York: Springer-Verlag, 2000, vol. 1750. · Zbl 0992.14001
[7] B. Chiarellotto and N. Tsuzuki, ”Cohomological descent of rigid cohomology for étale coverings,” Rend. Sem. Mat. Univ. Padova, vol. 109, pp. 63-215, 2003. · Zbl 1167.14306
[8] P. Deligne, ”Théorie de Hodge. II,” Inst. Hautes Études Sci. Publ. Math., vol. 40, pp. 5-57, 1971. · Zbl 0219.14007
[9] P. Deligne, ”Théorie de Hodge. III,” Inst. Hautes Études Sci. Publ. Math., vol. 44, pp. 5-77, 1974. · Zbl 0237.14003
[10] P. Deligne, ”Intégration sur un cycle évanescent,” Invent. Math., vol. 76, iss. 1, pp. 129-143, 1984. · Zbl 0538.13007
[11] A. J. De Jong, ”Smoothness, semi-stability and alterations,” Inst. Hautes Études Sci. Publ. Math., vol. 83, pp. 51-93, 1996. · Zbl 0916.14005
[12] B. Dwork, ”On the zeta function of a hypersurface. II,” Ann. of Math., vol. 80, pp. 227-299, 1964. · Zbl 0173.48601
[13] H. Esnault, ”Deligne’s integrality theorem in unequal characteristic and rational points over finite fields,” Ann. of Math., vol. 164, iss. 2, pp. 715-730, 2006. · Zbl 1111.14011
[14] T. Ekedahl, ”On the multiplicative properties of the de Rham-Witt complex. I,” Ark. Mat., vol. 22, iss. 2, pp. 185-239, 1984. · Zbl 0575.14016
[15] F. El Zein, Complexe Dualisant et Applications à la Classe Fondamentale d’un Cycle, , 1978, vol. 58. · Zbl 0388.14002
[16] J. Fontaine, ”Représentations \(p\)-adiques semi-stables,” in Périodes \(p\)-Adiques, , 1994, vol. 223, pp. 113-184. · Zbl 0865.14009
[17] A. Grothendieck, ”Hodge’s general conjecture is false for trivial reasons,” Topology, vol. 8, pp. 299-303, 1969. · Zbl 0177.49002
[18] M. Gros, Classes de Chern et Classes de Cycles en Cohomologie de Hodge-Witt Logarithmique, , 1985, vol. 21. · Zbl 0615.14011
[19] R. Hartshorne, Residues and Duality, New York: Springer-Verlag, 1966, vol. 20. · Zbl 0212.26101
[20] O. Hyodo, ”On the de Rham-Witt complex attached to a semi-stable family,” Compositio Math., vol. 78, iss. 3, pp. 241-260, 1991. · Zbl 0742.14015
[21] O. Hyodo and K. Kato, ”Semi-stable reduction and crystalline cohomology with logarithmic poles,” in Périodes \(p\)-Adiques, , 1994, vol. 223, pp. 221-268. · Zbl 0852.14004
[22] L. Illusie, Complexe Cotangent et Déformations. I, New York: Springer-Verlag, 1971, vol. 239. · Zbl 0224.13014
[23] L. Illusie, ”Complexe de de Rham-Witt et cohomologie cristalline,” Ann. Sci. École Norm. Sup., vol. 12, iss. 4, pp. 501-661, 1979. · Zbl 0436.14007
[24] L. Illusie, ”Ordinarité des intersections complètes générales,” in The Grothendieck Festschrift, Vol. II, Boston, MA: Birkhäuser, 1990, vol. 87, pp. 376-405. · Zbl 0728.14021
[25] L. Illusie, ”Miscellany on traces in \(\ell\)-adic cohomology: a survey,” Jpn. J. Math., vol. 1, iss. 1, pp. 107-136, 2006. · Zbl 1156.14309
[26] L. Illusie and M. Raynaud, ”Les suites spectrales associées au complexe de de Rham-Witt,” Inst. Hautes Études Sci. Publ. Math., vol. 57, pp. 73-212, 1983. · Zbl 0538.14012
[27] K. Kato, ”Logarithmic structures of Fontaine-Illusie,” in Algebraic Analysis, Geometry, and Number Theory, Baltimore, MD: Johns Hopkins Univ. Press, 1989, pp. 191-224. · Zbl 0776.14004
[28] F. F. Knudsen and D. Mumford, ”The projectivity of the moduli space of stable curves. I. Preliminaries on “det” and “Div”,” Math. Scand., vol. 39, iss. 1, pp. 19-55, 1976. · Zbl 0343.14008
[29] N. M. Katz, ”On a theorem of Ax,” Amer. J. Math., vol. 93, pp. 485-499, 1971. · Zbl 0237.12012
[30] P. Lorenzon, ”Logarithmic Hodge-Witt forms and Hyodo-Kato cohomology,” J. Algebra, vol. 249, iss. 2, pp. 247-265, 2002. · Zbl 1085.14506
[31] A. Langer and T. Zink, ”De Rham-Witt cohomology for a proper and smooth morphism,” J. Inst. Math. Jussieu, vol. 3, iss. 2, pp. 231-314, 2004. · Zbl 1100.14506
[32] B. Mazur, ”Frobenius and the Hodge filtration,” Bull. Amer. Math. Soc., vol. 78, pp. 653-667, 1972. · Zbl 0258.14006
[33] B. Mazur, ”Frobenius and the Hodge filtration (estimates),” Ann. of Math., vol. 98, pp. 58-95, 1973. · Zbl 0261.14005
[34] Y. Nakkajima, Weight filtration and slope filtration on the rigid cohomology of a variety, 2009. · Zbl 1303.14032
[35] M. C. Olsson, Crystalline Cohomology of Algebraic Stacks and Hyodo-Kato Cohomology, , 2007, vol. 316. · Zbl 1199.14006
[36] M. Raynaud, ”Spécialisation du foncteur de Picard,” Inst. Hautes Études Sci. Publ. Math., vol. 38, pp. 27-76, 1970. · Zbl 0207.51602
[37] J. Serre, ”Sur la topologie des variétés algébriques en caractéristique \(p\),” in Symposium Internacional de Topología Algebraica [International Symposium on Algebraic Topology], Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp. 24-53. · Zbl 0098.13103
[38] Revêtements Étales et Groupe Fondamental, New York: Springer-Verlag, 1971, vol. 224. · Zbl 0234.14002
[39] Théorie des Topos et Cohomologie Étale des Schémas. Tome 2, New York: Springer-Verlag, 1972, vol. 270. · Zbl 0237.00012
[40] P. Deligne, Cohomologie Étale, New York: Springer-Verlag, 1977, vol. 569. · Zbl 0349.14008
[41] Théorie des Intersections et Théorème de Riemann-Roch, New York: Springer-Verlag, 1971, vol. 225. · Zbl 0218.14001
[42] Groupes de Monodromie en Géométrie Algébrique. II, New York: Springer-Verlag, 1973, vol. 340. · Zbl 0258.00005
[43] T. Tsuji, ”\(p\)-adic Hodge theory in the semi-stable reduction case,” in Proceedings of the International Congress of Mathematicians, Vol. II, 1998, pp. 207-216. · Zbl 0937.14011
[44] T. Tsuji, ”\(p\)-adic étale cohomology and crystalline cohomology in the semi-stable reduction case,” Invent. Math., vol. 137, iss. 2, pp. 233-411, 1999. · Zbl 0945.14008
[45] N. Tsuzuki, ”Cohomological descent in rigid cohomology,” in Geometric Aspects of Dwork Theory. Vol. I, II, Walter de Gruyter GmbH & Co. KG, Berlin, 2004, pp. 931-981. · Zbl 1073.14026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.